Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 1996;34(6):691-8.

Self-poisoning among adults using multiple transdermal nicotine patches.

Author information

1
Harvard Medical School, Boston, Massachusetts, USA.

Abstract

OBJECTIVE:

To investigate the characteristics and outcomes of poisoning cases involving the dermal application of multiple transdermal nicotine patches.

DESIGN:

Case series; prospective postmarketing surveillance over a 24 month period.

SETTING:

Telephone reports from 34 participating US poison centers.

PATIENTS:

Human poisonings involving more than one transdermal nicotine patch applied simultaneously.

RESULTS:

Nine cases of dermal exposure to 2-20 transdermal nicotine patches were reported. Cases resulted from either intentional misuse or suicide attempts and included concomitant exposure to other drugs in 7 of 9 cases. Mean age was 45 years; seven of nine patients were female. All suffered medical complications including seizures (3 subjects), other central nervous system changes (8 subjects), cardiovascular effects (6 subjects), and respiratory failure (4 subjects). Eight patients were hospitalized; all recovered. Plasma nicotine/cotinine concentrations did not correlate with the severity of illness.

CONCLUSIONS:

This case series demonstrated that simultaneous application of several transdermal nicotine patches can be implicated in adult suicide attempts. While signs of toxicity included gastrointestinal complaints, changes in level of consciousness, seizures and parasympathetic effects typical of nicotine poisoning, the frequent presence of co-intoxicants complicated the clinical course. As the accessibility of transdermal nicotine patches increases, increasing misuse of these products by suicidal adults is likely.

PMID:
8941198
DOI:
10.3109/15563659609013830
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center